Alert archive / Montana / Areal Flood Warnings in 2012

Areal Flood Warning 13, NWS Missoula, MT

June 26, 2012Flathead County, Montana

NWS Missoula, MT issued this areal flood warning at Jun 26, 2012, 1:16 PM MDT for Flathead County, Montana. It was in force for 24 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 26, 2012, 1:16 PM MDT (19:16 UTC)
Expired
Jun 27, 2012, 1:05 PM MDT
In force
24 hr
Issued by
NWS Missoula, MT
Area
Storm-based polygon
Flood severity
None

County Flathead County, MT

The radar

The Missoula radar (KMSX), 132 km from the middle of the area, began a volume at 19:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 7.3 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2012-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 29 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2012-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
29 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
1214 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

332 
WGUS45 KMSO 261916
FLWMSO

FLOOD WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
116 PM MDT TUE JUN 26 2012

MTC029-271915-
/O.NEW.KMSO.FA.W.0013.120626T1916Z-120627T1915Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
116 PM MDT TUE JUN 26 2012

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* FLOOD WARNING FOR FLATHEAD RIVER AT COLUMBIA FALLS IN...
  CENTRAL FLATHEAD COUNTY IN NORTHWEST MONTANA...

* UNTIL FURTHER NOTICE.

* AT 12:45 PM TUESDAY THE STAGE WAS 13.9 FEET. THE FLAATHEAD RIVER 
IS FORECAST TO PEAK BETWEEN 14 AND 15 FEET LATE THIS EVENING OR 
WEDNESDAY MORNING. 

* MINOR FLOODING IS FORECAST. 

* FLOOD STAGE IS 14.0 FEET. 

* AT 14.0 FEET...FLOODING TO LOW LYING AREAS ADJACENT TO THE RIVER 
IS LIKELY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 4817 11422 4818 11416 4818 11414 4816 11412
      4812 11411 4810 11408 4804 11411 4805 11415
      4810 11416 4813 11417 4813 11419 4811 11422
      4813 11426 4818 11430 4823 11427 4825 11426
      4833 11425 4838 11421 4840 11412 4847 11411
      4845 11400 4837 11402 4835 11408 4832 11416
      4828 11418 4825 11418 4822 11422 4818 11423

$$
1 follow-up statement
537 
WGUS85 KMSO 271905
FLSMSO

FLOOD STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
105 PM MDT WED JUN 27 2012

MTC029-271908-
/O.CAN.KMSO.FA.W.0013.000000T0000Z-120627T1915Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FLATHEAD MT-
105 PM MDT WED JUN 27 2012

...THE FLOOD WARNING HAS BEEN CANCELLED...

...THE FLOOD WARNING HAS BEEN CANCELLED FOR FLATHEAD RIVER AT 
COLUMBIA FALLS IN CENTRAL FLATHEAD COUNTY...

* AT 1:00 PM WEDNESDAY THE STAGE WAS 13.98 FEET. FLOOD STAGE IS 14   
  FEET. THE RIVER IS EXPECTED TO REMAIN BELOW FLOOD STAGE.


LAT...LON 4817 11422 4818 11416 4818 11414 4816 11412
      4812 11411 4810 11408 4804 11411 4805 11415
      4810 11416 4813 11417 4813 11419 4811 11422
      4813 11426 4818 11430 4823 11427 4825 11426
      4833 11425 4838 11421 4840 11412 4847 11411
      4845 11400 4837 11402 4835 11408 4832 11416
      4828 11418 4825 11418 4822 11422 4818 11423

$$

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this areal flood warning went out at Jun 26, 9:00 AM MDT, 4 hours 16 minutes earlier.

Area forecast discussion, Jun 26, 9:00 AM MDT, 4 hours 16 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Missoula MT
900 AM MDT Tue Jun 26 2012

.UPDATE...Issed a lake wind advisory for Flathead lake and
adjusted chances of precipitation across central and southwest
Montana for the remainder of today.

&&

.DISCUSSION...Round one of thunderstorms has subsided across
northwest Montana this hour. This will be a short reprieve however
as a surface cold front advancing east from Idaho is expected to
set off another round of thunderstorms across the Clearwater
mountains through Missoula and locations north later this morning.
Again, hail, brief heavy rain and gusty winds are expected to be
the main threats with storms. Behind the front, an increased south
to north surface pressure gradient will develop over northwest
Montana and result in windy conditions across much of the region,
but strong south winds across Flathead lake resulting in hazardous
conditions for boaters. Therefore a lake wind advisory has been issued to
account for the general winds and any outflow winds from storms.
Mead

&&

.AVIATION...A vigorous weather system will pass through the region
today. Showers and thunderstorms have already this morning
generally along and north of the Interstate 90 corridor. These
storms are expected to intensify between 26/1200z and 26/1800z and
could cause local heavy rain, gusty winds, and hail. Airfields
KMSO and KGPI will be the most likely to experience thunderstorms.
Widespread rain will develop along with the thunderstorms later
this morning across all of northwest Montana and north central
Idaho. Widespread obscuration of the higher terrain is expected.
Southwest to west winds will strengthen area wide late this
morning. The strongest winds are expected across southwest Montana
and in Lemhi County in Idaho, where gusts to 40 kts are possible.
KBTM and KSMN are the most likely terminals to experience these
winds...likely between 26/1800z and 27/0200z. Pallister

&&

.PREV DISCUSSION... /ISSUED 231 AM MDT Tue Jun 26 2012/

DISCUSSION...A strong upper level low pressure system will move
through western Montana and north central Idaho today. Listed below
are the main impacts expected with this system.

Rain: Periods of heavy rain are expected, starting this morning
and lasting through the afternoon. Northwest Montana will see the
highest rainfall amounts with widespread 1-2 inches possible by
tonight. This will cause water to rise on area streams and rivers
across northwest Montana and may cause ponding of water in urban
areas as well as rock and debris flows. A flood watch remains in
effect for Lincoln and Flathead counties.

Thunderstorms: Thunderstorms are expected to develop this morning,
generally along and north of the Interstate 90 corridor. Some of
these storms could become quite strong, producing heavy rain,
gusty winds and hail. The strongest storms are expected this
morning and will likely actually weaken after noon.

Winds: Winds will increase late this morning as a cold front moves
through the region. The strongest winds will occur across
southwest Montana through Lemhi county in Idaho where southwest
winds of 20 to 30 mph with gusts to 45 mph are possible. Northwest
Montana and north central Idaho will also be breezy although winds
in these areas are expected to be lighter. Choppy conditions will
develop on area lakes.

Fire danger: Fire danger will be high once again across southwest
Montana this afternoon due to the expected winds and low relative
humidity. Any new fire starts will have the potential to grow
rapidly. A red flag warning has been issued for southwest Montana.

The upper level low will gradually exit the region tonight with a
ridge of high pressure building in its wake. Temperatures will
warm to back above normal with sunshine.

Friday and Saturday...Upper level ridge will be in place allowing
temperatures to be near normal. The chance for precipitation will
be below normal on Friday and near normal on Saturday. Confidence
is good.

Sunday...An upper level low will bring a chance for showers and
thunderstorms with the chance for precipitation being above
normal. Temperatures will be near normal, but have the potential
to be warmer than forecast especially if there are less clouds
ahead of this system. With southwest flow and the approaching
system, some of the thunderstorms could be strong.

Monday and beyond...Both temperatures and the chance for
precipitation will be near normal.

AVIATION...A vigorous weather system will pass through the region
today. Showers and thunderstorms have already this morning
generally along and north of the Interstate 90 corridor. These
storms are expected to intensify between 26/1200z and 26/1800z and
could cause local heavy rain, gusty winds, and hail. Airfields
KMSO and KGPI will be the most likely to experience thunderstorms.
Widespread rain will develop along with the thunderstorms later
this morning across all of northwest Montana and north central
Idaho. Widespread obscuration of the higher terrain is expected.
Southwest to west winds will strengthen area wide late this
morning. The strongest winds are expected across southwest Montana
and in Lemhi County in Idaho, where gusts to 40 kts are possible.
KBTM and KSMN are the most likely terminals to experience these
winds...likely between 26/1800z and 27/0200z. Pallister

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...RED FLAG WARNING from Noon today to 9 PM MDT this evening
     Bitterroot/Sapphire Mountains...Butte/Blackfoot Region.

     LAKE WIND ADVISORY until 6 PM MDT this evening For Flathead Lake.

ID...None.
&&

In the hours before

Local storm report, Jun 26, 8:07 AM MDT, 5 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
807 AM MDT TUE JUN 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 AM     HAIL             COLUMBIA FALLS          48.37N 114.18W
06/26/2012  M0.25 INCH       FLATHEAD           MT   COCORAHS

            LASTED 5 MINUTES

0545 AM     HAIL             1 S LAKESIDE            48.00N 114.22W
06/26/2012  E1.00 INCH       FLATHEAD           MT   PUBLIC

0356 AM     HAIL             WSW ROLLINS             47.91N 114.20W
06/26/2012  M0.50 INCH       LAKE               MT   COCORAHS

            LASTED 4 MINUTES AND SHREDDED LEAVES

&&

MEAD
Special weather statement, Jun 26, 10:08 AM MDT, 3 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
1008 AM MDT TUE JUN 26 2012

MTZ001>003-043-261700-
BLACKFOOT REGION-FLATHEAD/MISSION VALLEYS-KOOTENAI/CABINET
REGION-WEST GLACIER/BOB MARSHALL REGION-
1008 AM MDT TUE JUN 26 2012

...SIGNIFICANT WEATHER ADVISORY FOR FLATHEAD...LAKE...NORTHERN
MISSOULA...NORTHWESTERN POWELL AND EASTERN LINCOLN COUNTIES UNTIL
1100 AM MDT...

AT 1000 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 13 MILES WEST OF
KALISPELL TO BIG ARM TO 11 MILES NORTHEAST OF SAINT IGNATIUS...AND
MOVING NORTHEAST AT 45 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...KALISPELL...
EVERGREEN...WOODS BAY...BIGFORK...WHITEFISH...SWAN LAKE...COLUMBIA
FALLS...LAKESIDE...SOMERS...RADNOR...CONDON...SALMON PRAIRIE...
OLNEY...LUPFER...CRESTON...LA SALLE...HUNGRY HORSE...MARTIN CITY AND
CORAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4877 11442 4821 11353 4774 11313 4770 11315
      4766 11311 4757 11312 4756 11314 4728 11403
      4775 11442 4838 11504
TIME...MOT...LOC 1608Z 243DEG 41KT 4823 11448 4791 11416
          4744 11377

KITSMILLER
Special weather statement, Jun 26, 10:11 AM MDT, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
1011 AM MDT TUE JUN 26 2012

MTZ004>006-043-261700-
BITTERROOT/SAPPHIRE MOUNTAINS-BLACKFOOT REGION-LOWER CLARK FORK
REGION-MISSOULA/BITTERROOT VALLEYS-
1011 AM MDT TUE JUN 26 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RAVALLI...
SOUTHEASTERN SANDERS...SOUTHERN LAKE...WESTERN GRANITE...SOUTHERN
MISSOULA AND SOUTHEASTERN MINERAL COUNTIES UNTIL 1100 AM MDT/1000 AM
PDT/...

AT 1006 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES SOUTH OF
TARKIO TO 22 MILES EAST OF HAMILTON...AND MOVING NORTHEAST AT 35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...MISSOULA...
TARKIO...FLORENCE...ALBERTON...LOLO...FRENCHTOWN...EAST MISSOULA...
BONNER...WEST RIVERSIDE BURN AREA...EVARO...CYR...NINEMILE...STARK...
HUSON...QUIGLEY...TURAH...CLINTON...NIMROD...TWIN CREEKS AND POTOMAC.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4632 11337 4610 11366 4655 11435 4666 11434
      4666 11442 4663 11448 4691 11492 4735 11437
      4714 11422 4715 11399 4718 11408 4724 11412
      4673 11334 4665 11339 4654 11337 4650 11331
TIME...MOT...LOC 1611Z 221DEG 32KT 4692 11473 4623 11366

KITSMILLER
Local storm report, Jun 26, 11:28 AM MDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
1128 AM MDT TUE JUN 26 2012

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 AM     TSTM WND GST     1 SSE SWAN LAKE         47.92N 113.84W
06/26/2012  E58 MPH          LAKE               MT   PUBLIC

            A FOUR INCH DIAMETER ASPEN TREE WAS SNAPPED
            OFF MIDWAY UP. DID NOT HIT ANYTHING OR CAUSE
            OTHER DAMAGE

&&

IRIS SYSTEM
Local storm report, Jun 26, 11:51 AM MDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
1151 AM MDT TUE JUN 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1121 AM     HAIL             6 E ESSEX               48.28N 113.48W
06/26/2012  M0.50 INCH       FLATHEAD           MT   TRAINED SPOTTER

            1/2 INCH HAIL WITH HEAVY RAIN FOR 10 MINUTES.

&&

KITSMILLER
Local storm report, Jun 26, 11:57 AM MDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
1157 AM MDT TUE JUN 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 AM     TSTM WND DMG     18 S SWAN LAKE          47.67N 113.84W
06/26/2012                   LAKE               MT   DEPT OF HIGHWAYS

            TREES COVEREING HIGHWAY MT-83 NEAR MILE POST 48.

&&

KITSMILLER

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 2:16 AM MDTSpecial Weather StatementMSOMissoula44 min
Jun 26, 2:35 AM MDTRed Flag WarningMSOBeaverhead, Deer Lodge, Granite, Jefferson, Madison, Powell and 1 more21 hr
Jun 26, 2:54 AM MDTSpecial Weather StatementMSOFlathead36 min
Jun 26, 3:59 AM MDTSpecial Weather StatementMSOFlathead31 min
Jun 26, 4:24 AM MDTSpecial Weather StatementMSOFlathead36 min
Jun 26, 5:02 AM MDTSpecial Weather StatementMSOSanders28 min
Jun 26, 5:15 AM MDTSpecial Weather StatementMSOFlathead30 min
Jun 26, 5:41 AM MDTSevere Thunderstorm WarningMSOFlathead, Lake34 min
Jun 26, 6:00 AM MDTSevere Thunderstorm WarningMSOFlathead, Lake30 min
Jun 26, 6:25 AM MDTSevere Thunderstorm WarningMSOFlathead35 min
Jun 26, 6:38 AM MDTSevere Thunderstorm WarningMSOFlathead, Lincoln, Sanders52 min
Jun 26, 6:53 AM MDTSevere Thunderstorm WarningMSOFlathead37 min
Jun 26, 8:50 AM MDTLake Wind AdvisoryMSOFlathead, Lake, Sanders9 hr
Jun 26, 10:07 AM MDTAreal Flood AdvisoryMSOLake9 hr
Jun 26, 10:08 AM MDTSpecial Weather StatementMSOFlathead, Lake52 min
Jun 26, 10:11 AM MDTSpecial Weather StatementMSOGranite, Missoula49 min
Jun 26, 10:25 AM MDTSevere Thunderstorm WarningMSOFlathead, Lake, Missoula50 min
Jun 26, 11:09 AM MDTSevere Thunderstorm WarningMSOFlathead, Missoula, Powell35 min
Jun 26, 11:11 AM MDTFlash Flood WarningMSOFlathead3 hr

Nearby

Areal Flood Warnings in Montana, 2012Every areal flood warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.